Iowa, 2004

Flash Flood and Hail in Iowa, May 17, 2004

May 17, 2004 · NWS DVN · 24 events in 10 counties and zones

An upper level disturbance combined with a strong cold front allowed severe thunderstorms to develop in the late afternoon and evening hours across Eastern Iowa. Training of storms allowed very heavy rain amounts to occur in short time periods causing mainly nuisance flooding.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
$102,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with a strong cold front allowed severe thunderstorms to develop in the late afternoon and evening hours across Eastern Iowa. Training of storms allowed very heavy rain amounts to occur in short time periods causing mainly nuisance flooding. In Linn County Iowa, training of storms across the Cedar Rapids metropolitan area caused flash flooding closing many streets and sending Indian Creek out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 17, 2:40 PM CST, 20 minutes earlier.

Area forecast discussion, May 17, 2:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT MON MAY 17 2004

.SYNOPSIS...
THE SURFACE FRONT HAS NOW SHIFTED SOUTHEAST OF THE CWA THIS
AFTERNOON...AND STRETCHES FROM NORTHERN INDIANA...TO EAST CENTRAL
KANSAS. IT CONTINUES TO BE THE FOCUS FOR STRONG CONVECTION.  THE
COMBINATION OF A MID LEVEL SPEED MAX AND DECAYING MCV FROM LAST
NIGHTS STORMS OVER SOUTHEAST NEBRASKA HAS ALLOWED INTERMITTENT
SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE FRONT. WITH HIGH
AMOUNTS OF MOISTURE IN PLACE...EVEN THESE WEAK STORMS HAVE RESULTED
IN LOCALIZED HEAVY RAIN...PRIMARILY NEAR AND SOUTHEAST OF THE QUAD
CITIES METRO AREA.  TEMPERATURES ARE COOL UNDER PRECIP AND LAKE
ENHANCED STRATUS...RANGING FROM THE MID 50S NORTHEAST TO LOW 70S
SOUTH.

.SHORT TERM...(TONIGHT)
THE FRONT WILL STALL SOUTH OF THE AREA TONIGHT...AS ANOTHER WAVE
EJECTS FROM THE ROCKIES AROUND 06Z.  THIS WILL INCREASE WAA ACROSS
THE PLAINS LATE TONIGHT...WITH THE BEST LIFT FOUND OVER KANSAS AND
NORTHWEST MISSOURI.  MODELS DO NOT SHOW MUCH QPF IN THIS
AREA...THOUGH MOST OTHER SIGNS POINT TO SCATTERED CONVECTION
BREAKING OUT LATE.  WITH DECENT THETA-E ADVECTION TAKING PLACE OVER
THE SOUTHWEST CWA LATE EVENING THROUGH MORNING...WILL CONTINUE
CHANCE POPS SOUTH THE SOUTHWEST HALF TONIGHT. LACK OF A STRONG
TRIGGER TONIGHT SHOULD KEEP ANY CONVECTION THAT DOES FORM SCATTERED
AND NON SEVERE.  NORTHEAST SECTIONS WILL CONTINUE TO ADVECT COOL AND
SEASONALLY DRY AIR OFF LAKE MICHIGAN THIS EVENING...ALLOWING TEMPS
TO DROP INTO THE UPPER 40S.  FARTHER SOUTHWEST...TEMPS WILL BE IN
THE 50S WITH COOL NORTHEAST WINDS BECOMING SOUTHEAST LATE.
...ERVIN...

(WEDNESDAY THROUGH FRIDAY)
MODELS CONTINUE TO AGREE IN THE DEPICTION OF THE OVERALL SYNOPTIC
PATTERN THROUGH THE PERIOD.  FRONT STALLED ACROSS NRN HALF OF MO
PROGGED TO LIFT NORTH THROUGH THE CWA WEDNESDAY.  S/W ENERGY MOVING
THROUGH THE NRN STREAM...ACROSS SRN CANADA...DRIVES THE FRONT BACK
SOUTH THURSDAY...STALLING NEAR THE IA/MO BORDER. FRONT IS FORCED
BACK NORTH AGAIN FRIDAY AS TROF OVER AS SRN STREAM RIDGE MOVES E AND
SWLY MID LEVEL FLOW SPREADS OVER THE REGION. THIS SCENARIO WILL KEEP
THE THREAT OF THE TSRA OVER THE CWA THROUGH THE PERIOD.  SPC HAS
PLACED A MODERATE RISK OVER MOST OF THE CWA FOR WEDNESDAY/WEDNESDAY
NIGHT.  THERE WILL BE A RISK OF SEVERE STORMS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS AS THE WARM FRONT LIFTS THROUGH.
THE META ALSO SUGGEST A WEAK S/W WILL BE MOVING THOUGH CWA ABOUT THE
SAME TIME.  BETTER THREAT THOUGH WILL BE LATE WEDNESDAY NIGHT WITH
POTENTIAL MCS DEVELOPMENT AHEAD OF SURFACE LOW OVER KANSAS. AT THIS
POINT IT LOOKS LIKE INITIATION SHOULD TAKE PLACE OVER NERN KS OR
SERN NE JUST NORTH OF CAPPED AIRMASS OVER THE PLAINS.  MID LEVEL
THICKNESSES WOULD THEN FAVOR AN EASTWARD MOVEMENT ACROSS SRN IA/NRN
MO.  CAP WILL CONTINUE TO PLAY A ROLE IN DEFINING SRN EXTENT OF
CONVECTION THROUGH THE END OF THE WEEK.  AS A RESULT...HAVE LIMITED
POPS TO SLIGHT CHANCE SOUTH OF THE BOUNDARY THURSDAY AND FRIDAY AND
KEPT CHANCE POPS GOING ALONG AND NORTH OF THE BOUNDARY. ...DLF...

LONG TERM...(SATURDAY THROUGH TUESDAY)...
THE GFS HAS GONE OFF THE DEEP END ON THE 00Z RUN AND PHASES THE NRN
AND SRN STREAMS INTO A DEEP TROF OVER THE WRN U.S. BY THE END OF THE
WEEKEND THEN FORMS A 531 LOW OVER THE UPPER MS VALLEY BY EARLY
WEDNESDAY.  THIS IS MUCH DIFFERENT THAN THE SPLIT FLOW AND MID LEVEL
RIDGING SHOWN OVER THE CENTRAL U.S. ON THE THE 17/00Z RUN.  HAVE
OPTED TO GO WITH THE ECMWF SOLUTION...HOLDING A TROF TO THE WEST AND
RIDGE OVER THE CENTRAL U.S. ECMWF STILL SHOWS A BOUNDARY IN THE
VICINITY SO POP WILL BE CONTINUED THROUGH MOST OF THE PERIOD WITH
TEMPS AT OR JUST ABOVE NORMAL. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 17, 4:45 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT MON MAY 17 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A SLOW MOVING COLD
FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THIS FRONT
INTERACTS WITH A MOIST UNSTABLE AIRMASS. THE MAIN THREAT WILL BE
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 68 MPH. THESE
ISOLATED SEVERE STORMS WILL BE MOST LIKELY NORTHWEST OF A LINE FROM
WILLIAMSBURG IOWA TO FREEPORT ILLINOIS FROM MID TO LATE AFTERNOON.
THE RISK AREA WILL THEN SHIFT TO SOUTHEAST OF THIS LINE FOR THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LARGE CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF
HIGHWAY 34 THROUGH MID MORNING TUESDAY AS A COLD FRONT PUSHES SOUTH
OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THIS SAME AREA TUESDAY
NIGHT...THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY
NIGHT AS THE FRONT LIFTS BACK NORTH. CHANCES FOR THUNDERSTORMS WILL
CONTINUE THURSDAY NIGHT THROUGH SUNDAY AS THE FRONT MEANDERS ACROSS
THE AREA. THE MAIN THREAT FROM THUNDERSTORMS THROUGH THIS PERIOD
WILL BE REPEATED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. A
SMALLER THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND
WILL EXIST...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SHEETS

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 heavy rain, 4 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Heavy Rain, Linn

When
May 17, 3:00 PM CST to 7:55 PM CST
Where
Linn County, Cedar Rapids
Measured
2
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Streets flooding

Thunderstorm Wind, Delaware

When
May 17, 5:13 PM CST to 5:15 PM CST
Where
Delaware County, Greeley
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -91.350

Trees and power lines down; grain bin off foundation

Hail, Delaware

When
May 17, 5:24 PM CST to 5:26 PM CST
Where
Delaware County, 2 mi SE of Colesburg
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.617, -91.183

Thunderstorm Wind, Dubuque

When
May 17, 5:39 PM CST to 5:43 PM CST
Where
Dubuque County, Holy Cross
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.600, -90.983

Approximately 40 percent of the roof from a historic church was removed. Significant water damage occurred inside since 1.5 inches of rain fell within 15 minutes. Several trees were downed with one falling on top of a car.

Heavy Rain, Benton

When
May 17, 6:20 PM CST to 6:35 PM CST
Where
Benton County, Belle Plaine
Measured
1
Reported by
EMERGENCY MANAGER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

1 inch in 15 minutes

Hail, Linn

When
May 17, 6:21 PM CST to 6:22 PM CST
Where
Linn County, Fairfax
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -91.783

Hail, Linn

When
May 17, 6:31 PM CST to 6:34 PM CST
Where
Linn County, Cedar Rapids
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

Hail ranging from 0.75 to 1 inch

Heavy Rain, Johnson

When
May 17, 6:40 PM CST to 7:40 PM CST
Where
Johnson County, 2 mi N of Coralville
Measured
1
Reported by
TRAINED SPOTTER
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

1 inch in the past hour.

Heavy Rain, Linn

When
May 17, 6:45 PM CST to 7:00 PM CST
Where
Linn County, Fairfax
Measured
1
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Ditches full with creeks near bankfull.

Hail, Linn

When
May 17, 6:51 PM CST to 6:55 PM CST
Where
Linn County, 1 mi W of Fairfax
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -91.800

Thunderstorm Wind, Linn

When
May 17, 6:51 PM CST to 6:55 PM CST
Where
Linn County, 1 mi W of Fairfax
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -91.800

Heavy Rain, Linn

When
May 17, 6:55 PM CST to 7:09 PM CST
Where
Linn County, Cedar Rapids
Measured
1
Reported by
EMERGENCY MANAGER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Streets filling with water

Funnel Cloud, Jones

When
May 17, 7:00 PM CST to 7:05 PM CST
Where
Jones County, Oxford Jct
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Hail, Linn

When
May 17, 7:01 PM CST to 7:05 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
1 in hail
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.883, -91.717

Also reported by spotters

Funnel Cloud, Linn

When
May 17, 7:01 PM CST to 7:05 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Hail, Johnson

When
May 17, 7:06 PM CST to 7:10 PM CST
Where
Johnson County, 2 mi E of Shueyville
Measured
0.88 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.850, -91.617

Hail, Linn

When
May 17, 7:13 PM CST to 7:17 PM CST
Where
Linn County, 5 mi W of Mt Vernon
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.917, -91.517

Hail, Jackson

When
May 17, 7:23 PM CST to 7:27 PM CST
Where
Jackson County, 4 mi W of Maquoketa
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.067, -90.767

Reported by Co-op observer

Hail, Cedar

When
May 17, 7:35 PM CST to 7:40 PM CST
Where
Cedar County, 4 mi S of Mechanicsville
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -91.267

Thunderstorm Wind, Cedar

When
May 17, 7:35 PM CST to 7:40 PM CST
Where
Cedar County, 4 mi S of Mechanicsville
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -91.267

Hail, Muscatine

When
May 17, 7:45 PM CST to 7:49 PM CST
Where
Muscatine County, 3 mi NE of Muscatine
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -91.017

Flash Flood, Linn

When
May 17, 8:00 PM CST to 11:30 PM CST
Where
Linn County, Cedar Rapids
Measured
2.5
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Streets closed due to high water with orange construction barrels floating down the road. Most of the rain fell within a 90 minute time period.

Hail, Scott

When
May 17, 8:14 PM CST to 8:18 PM CST
Where
Scott County, 1 mi W of Maysville
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.650, -90.750

Heavy Rain, Scott

When
May 17, 9:35 PM CST to 11:00 PM CST
Where
Scott County, Davenport
Measured
1.4
Reported by
OFFICIAL NWS OBS.
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Street flooding in downtown Davenport with Duck Creek rising quickly.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405853, 5405833, 5405834, 5405835, 5405838, 5405836, 5405837, 5405851, 5405839, 5405840, 5405841, 5405844, 5405847, 5405842, 5405843, 5405846, 5405845, 5405848, 5405849, 5405850, 5405852, 5405854, 5405855, 5405856.